Florida, 2011

Damaging Winds in Florida, August 22, 2011

August 22, 2011 · NWS JAX · 2 events in 1 county or zone

A short wave mid level trough moved across the area in the afternoon. This feature combined with the sea breezes yielded scattered severe storms across the forecast area during the afternoon and evening when diurnal instability was highest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A short wave mid level trough moved across the area in the afternoon. This feature combined with the sea breezes yielded scattered severe storms across the forecast area during the afternoon and evening when diurnal instability was highest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 22, 1:50 PM EST, 4 hours earlier.

Area forecast discussion, Aug 22, 1:50 PM EST, 4 hours before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 PM EDT MON AUG 22 2011

.SHORT TERM...AT 200 PM EDT...SHOWERS AND STORMS WERE INCREASING
IN BOTH COVERAGE AND INTENSITY WITH STRONG THUNDERSTORMS
DEVELOPING IN VICINITY OF SURFACE TROUGH NEAR THE ALTAMAHA RIVER.
FOR THE REMAINDER OF TODAY... SHOWERS AND STORMS WILL ADVANCE
TOWARDS THE EAST-SOUTHEAST WITH THE GREATEST COVERAGE LIKELY TO
OCCUR NEAR THE I-95 CORRIDOR LATE IN THE DAY.

THE FORECAST THROUGH THURSDAY CALLS FOR HIGH TEMPERATURES BETWEEN
90 AND 95 DEGREES WITH SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING EACH DAY (WITH EMPHASIS DURING THE AFTERNOON HOURS).

A FULL SCALE TROUGH NEAR THE EASTERN SEABOARD IS FORECAST TO LIFT
EAST AND WEAKEN OVER THE NEXT SEVERAL DAYS...BUT WILL CONTINUE TO
INFLUENCE THE PATH OF HURRICANE IRENE. THE LATEST FORECAST TRACK
FROM THE NATIONAL HURRICANE CENTER HAS BEEN SHIFTED EAST IN
RESPONSE TO HURRICANE IRENE SKIRTING THE NORTHERN COAST OF
HISPANIOLA (IN LIEU OF CROSSING). THE CENTER OF HURRICANE IRENE IS
FORECAST TO REACH THE NORTHERN BAHAMAS ON THURSDAY WITH BREEZY
NORTHEASTERLY WINDS ESTABLISHING OVER THE LOCAL COASTAL COUNTIES.

.LONG TERM...PER THE LATEST FORECAST TRACK FROM THE NATIONAL
HURRICANE CENTER...IRENE IS FORECAST TO LIFT NORTHWEST THEN NORTH
AND STRENGTHEN INTO A MAJOR HURRICANE. THE CENTER OF IRENE IS NOW
FORECAST TO POSITION ALMOST A HUNDRED MILES EAST OF THE LOCAL
MAINLAND LATE FRIDAY INTO FRIDAY NIGHT. IF THIS NEW TRACK IS
REALIZED...THERE IS STILL THE POTENTIAL FOR TROPICAL STORM FORCE
WINDS ON FRIDAY AND FRIDAY NIGHT.

RESIDENTS ARE REMINDED THAT THE STORMS LOCAL IMPACTS ARE STILL
UNCERTAIN AND WILL BE HIGHLY DEPENDENT UPON ITS EXACT TRACK AND
INTENSITY.

&&

.AVIATION...SCATTERED STORMS THIS AFTERNOON AS A TROUGH OF LOW
PRESSURE APPROACHES THE AREA. HAVE VCTS AT ALL TERMINALS TIL 02Z.
AMENDMENTS MAY BE NEEDED FOR POSSIBLE MVFR DUE TO TS.

&&

.MARINE...LIGHT WINDS EXPECTED THRU WED. WINDS/SEAS FROM IRENE ARE
EXPECTED TO INCREASE BY THURSDAY. TROPICAL STORM CONDITIONS
POSSIBLE IN THE NEAR SHORE WATERS AND HURRICANE CONDITIONS POSSIBLE
OFFSHORE.

RIP CURRENTS: LOW RISK THRU TUE WITH INCREASING THREAT BY WED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  93  72  93 /  20  30  20  30
SSI  78  90  76  89 /  40  20  20  30
JAX  74  93  73  92 /  30  30  20  30
SGJ  76  91  75  91 /  40  20  20  40
GNV  73  94  72  92 /  30  40  20  30
OCF  73  93  72  93 /  30  40  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

ZAPPE/PETERSON/PRESNALL
Hazardous weather outlook, Aug 22, 4:06 AM EST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
506 AM EDT MON AUG 22 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-230915-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
506 AM EDT MON AUG 22 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO EARLY
EVENING. THESE STORMS COULD BE STRONG WITH GUSTY WINDS AND
PERIODS OF HEAVY RAINFALL. A FEW OF THESE STORMS COULD BECOME
SEVERE...MAINLY IN SOUTHEAST GEORGIA.

HEAT INDICES IN THE 100 TO 105 RANGE CAN BE EXPECTED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON. A FEW OF THESE STORMS
COULD BECOME STRONG AND CAPABLE OF PRODUCING STRONG WIND GUSTS AND PERIODS
OF HEAVY RAINFALL.

HURRICANE IRENE MAY IMPACT PORTIONS OF THE FORECAST AREA LATER THIS WEEK.
WHILE THE STORMS LOCAL IMPACTS ARE UNCERTAIN AND WILL BE HIGHLY
DEPENDENT UPON ITS EXACT TRACK AND INTENSITY...AT THIS TIME...NOW
IS THE TIME FOR LOCAL INTERESTS TO TAKE REASONABLE PRECAUTIONS
SHOULD WATCHES OR WARNINGS BECOME NECESSARY.

SOME SUGGESTED ACTIONS... REVIEW YOUR FAMILY'S HURRICANE PLAN. ENSURE
YOUR HURRICANE KIT IS WELL STOCKED AND UP TO DATE. REVIEW THE WORKING
CONDITION OF EMERGENCY EQUIPMENT...SUCH AS FLASHLIGHTS AND BATTERY
POWERED RADIOS. REVIEW EVACUATION ROUTES SHOULD THAT BECOME NECESSARY.

MARINE INTERESTS MAY WISH TO TAKE PRECAUTIONS AT THIS TIME...ESPECIALLY
IF YOU WILL BE AWAY FROM YOUR BOAT.

AS THE STORM APPROACHES THE REGION...HIGH TIDES...HEAVY SURF...RIP
CURRENTS AND LARGE BREAKERS AT INLETS MAY DEVELOP WELL AHEAD OF
THE STORM. BEACHFRONT INTERESTS SHOULD PLAN ON SECURING OBJECTS
VULNERABLE TO SURF ACTION PRIOR TO THE HIGH SURF DEVELOPING.

LOCAL AND MARINE INTERESTS ARE URGED TO MONITOR NOAA WEATHER
RADIO AND LOCAL MEDIA ON THE PROGRESS OF THE STORM AND REMAIN
ALERT FOR POSSIBLE WATCHES OR WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Aug 22, 2:53 PM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
353 PM EDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND GST     5 NNW SCREVEN           31.56N 82.04W
08/22/2011  E60.00 MPH       WAYNE              GA   TRAINED SPOTTER

            WINDS ESTIMATED UP TO 60 MPH WITH TREES DOWN NEAR HIGHWAY
            203 AND EMPIRE ROAD. DIME SIZE HAIL ALSO REPORTED.

&&

ARS
Special weather statement, Aug 22, 2:59 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
359 PM EDT MON AUG 22 2011

GAZ133-135-222045-
APPLING-JEFF DAVIS-
359 PM EDT MON AUG 22 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
JEFF DAVIS AND NORTHERN APPLING COUNTIES FOR STRONG WINDS...SMALL
HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 445 PM EDT...

AT 359 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF PINE GROVE...OR 6
MILES NORTH OF BAXLEY...MOVING SOUTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PLANT HATCH...PINE
GROVE...GRAHAM AND BAXLEY THROUGH 445 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3196 8241 3197 8239 3194 8234 3194 8228
      3192 8223 3183 8215 3168 8242 3193 8262
      3194 8261 3197 8255 3195 8250 3197 8250
      3198 8247
TIME...MOT...LOC 1959Z 334DEG 15KT 3183 8238

SHULER
Local storm report, Aug 22, 3:49 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
449 PM EDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     5 N SCREVEN             31.56N 82.02W
08/22/2011                   WAYNE              GA   EMERGENCY MNGR

            WAYNE COUNTY EMERGENCY MANAGER REPORTED 5 TREES DOWN AND
            A GLASS DOOR BLOWN OUT AT GA HWY 203 AND ODUM SCREVEN RD.

&&

SPRESNALL
Local storm report, Aug 22, 3:57 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
457 PM EDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND DMG     WAYNESVILLE             31.23N 81.79W
08/22/2011                   BRANTLEY           GA   EMERGENCY MNGR

            A POWER POLE REPORTED DOWN IN WAYNESVILLE.

&&

ARS
Local storm report, Aug 22, 4:59 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
559 PM EDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     NNE DOUGLAS             31.51N 82.85W
08/22/2011                   COFFEE             GA   911 CALL CENTER

            CENTRAL DISPATCH PASSED ALONG A REPORT OF 6 TO 7 TREES
            DOWN ON NORTHSIDE DRIVE NEAR QUINCEY BATTEN LOOP.

&&

SHULER
Special weather statement, Aug 22, 5:35 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
635 PM EDT MON AUG 22 2011

FLZ025-033-222315-
DUVAL-ST. JOHNS-
635 PM EDT MON AUG 22 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME
NORTHERN ST. JOHNS AND EASTERN DUVAL COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 715 PM EDT...

AT 636 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES EAST OF OCEANWAY...OR 8 MILES
WEST OF TALBOT ISLAND...MOVING SOUTH AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND OCEANWAY...LITTLE TALBOT
ISLAND...FORT CAROLINE...ARLINGTON...MAYPORT...UNF...SAWGRASS...SAN
PABLO...PONTE VEDRA BEACH AND PALM VALLEY THROUGH 715 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3013 8156 3052 8168 3055 8159 3054 8158
      3054 8155 3053 8153 3056 8152 3056 8150
      3054 8149 3052 8145 3039 8138 3035 8139
      3019 8135
TIME...MOT...LOC 2236Z 341DEG 15KT 3047 8154

SHASHY

The radar

The Jacksonville radar (KJAX), 12 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duval

When
August 22, 5:50 PM EST
Where
Duval County, Dunn Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.480, -81.580

A tree was blown down across Pate Road West.

Thunderstorm Wind, Duval

When
August 22, 5:52 PM EST
Where
Duval County, 0.6 mi E of Aldridge
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.450, -81.590

Trees were blown down across Dunns Creek Road and Caney Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329813, 329815.